Alert archive / South Dakota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 51, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 24, 2023, 3:30 AM CDT for 5 counties in South Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 24, 2023, 3:30 AM CDT (08:30 UTC)
- Expired
- Jun 24, 2023, 4:15 AM CDT
- In force
- 45 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Bon Homme County, SD, Clay County, SD, Hutchinson County, SD, Turner County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 78 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 9:24 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
| Jun 24, 3:10 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.5 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 703 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:29 AM CDT, 1 minute earlier.
Area forecast discussion, Jun 24, 3:29 AM CDT, 1 minute before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 329 AM CDT Sat Jun 24 2023 .SHORT TERM...(Today and Tonight) Issued at 326 AM CDT Sat Jun 24 2023 KEY MESSAGES: 1. The threat for thunderstorms will linger for today, with a few strong to severe storms possible this afternoon. 2. Turning cooler tonight and Sunday with scattered showers and storms possible. 3. Temperatures rebound next week with another chance of thunderstorms for mid week. An upper level shortwave over central SD will push into eastern SD by early this morning, driving current convection eastward into southwestern MN and eastern IA by 12Z - fueled by theta e advection on a low level jet oriented through central/eastern NE. Although current convection has produced severe wind gusts as it moved through central SD during the very early morning hours, this will become less likely after 10Z as the instability diminishes. Latest hi-res models would indicate the MCS exiting our CWA around 13Z. The question then becomes how morning convection affects the potential for further thunderstorm development in the afternoon. With the expectation that convection exits our area early in the morning, there is the potential for recovery by afternoon, with further thunderstorm development in a warm air advection regime. Upper level support does increase by afternoon as the main upper level ejects into the Dakotas and upper level divergence increases in response to an upper level jet streaming through northern NE. Although there will most likely be a lull in convection through the early part of the day, some hi-res models are indicating thunderstorm development in two areas by afternoon - one in our far eastern IA and MN counties in the prefrontal trough with a low level jet continuing to provide moisture transport (and resultant higher instability), and a second area of development possible along the main surface front back to the west. Even so, models are not in complete agreement on these scenarios, being split on frontal timing, and some developing the far eastern convection as mentioned above outside of our CWA. In summary, uncertainty in afternoon convection remains. Either way, with afternoon mid level lapse rates of around 7 C/Km, CAPE values progged to be around 1500 J/KG, and effective shear of 25 to 35 kts in an increasing midlevel flow, there will be a possibility of a few strong to severe storms with large hail and damaging winds. Highs today will mostly be lower to mid 80s. Any convection that develops with the surface front should exit the CWA by late evening. The upper level low will continue to spin over the Dakotas and MN tonight, keeping a threat for showers and isolated thunderstorms through mainly the northern and eastern portions of the CWA during the night. With cold air advection behind the front and a tightening surface pressure gradient, northwesterly winds will begin to increase during the night. It will be cooler with lows in the upper 50s to lower 60s. .LONG TERM...(Sunday through Friday) Issued at 326 AM CDT Sat Jun 24 2023 For Sunday, the now closed mid/upper low pressure continues to move east over WI and into the Upper Midwest. Sunday will be breezy as surface pressure gradient remains tight over the area. Northwesterly flow takes hold, with winds 20-25 mph and gusts to 35 or 40 mph. Aloft, CAA helps keep our temps cooler, with highs for most in the 70s. As the low moves east, any lingering showers/storms would follow suit. Low pressure meanders east through early next week, with mid/upper level ridging returning. Temperatures warm closer to normal, with highs in the 80s and lows in the mid/upper 50s and 60s, as the ridge moves east into the middle of the week. A mid level wave is progged to move through late Monday into Tuesday, so can't rule out some isolated showers/storms in the west. Into the middle/latter part of the week, temperatures continue to warm as more southerly flow takes hold and WAA pushes in ahead of more mid level waves and a more defined mid/upper low passing to our north into Thursday. Models continue to have struggles resolving the timing and location of these features, so expect periodic, low confidence shower and storm chances from mid to late week. Could see some breezy periods as well. && .AVIATION...(For the 06Z TAFS through 06Z Saturday Night) Issued at 1047 PM CDT Fri Jun 23 2023 VFR conditions deteriorate as multiple areas of convection move through tonight, with additional shower and storm chances Saturday afternoon/evening. The first area is moving north from northeastern NE, with another area across western SD/NE which will be moving to the east/northeast through the night. MVFR and lower conditions are expected with storms, which could produce locally heavy rainfall. Some storms overnight, especially west of I-29, could become severe. The main threat would be strong winds to 65 knots, and secondary threat of large hail. Could see some periodic VFR conditions in breaks in convection Saturday, but confidence is low. Winds switch from south/southeast early in the period to west/northwest late Saturday night behind a front. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...JM LONG TERM...SG AVIATION...SG
Hazardous weather outlook, Jun 23, 3:56 PM CDT, 11 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 356 PM CDT Fri Jun 23 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-242100- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 356 PM CDT Fri Jun 23 2023 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Showers and thunderstorms increase in coverage tonight. Severe weather is possible west of Interstate 29, with wind gusts to 75 mph as the main threat. Hail to ping pong ball sized is the secondary threat. Storms should diminish in coverage and severity toward daybreak Saturday. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional thunderstorms are possible Saturday. A few storms could become strong to severe east of Interstate 29 in the afternoon, with large hail and damaging winds being the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 1:33 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Jerauld | 27 min |
| Jun 24, 1:53 AM CDT | Flash Flood Warning | FSD | Gregory | 3 hr |
| Jun 24, 2:06 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld | 39 min |
| Jun 24, 2:35 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Douglas, Hanson, Hutchinson | 40 min |
| Jun 24, 2:38 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 29 min |
| Jun 24, 2:52 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Gregory, Yankton | 38 min |
| Jun 24, 3:17 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Hutchinson | 28 min |
| Jun 24, 3:42 AM CDT | Severe Thunderstorm Warning | FSD | Hanson, Lake, McCook, Miner | 33 min |
| Jun 24, 4:03 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, McCook, Minnehaha, Turner, Union | 42 min |
| Jun 24, 4:45 AM CDT | Severe Thunderstorm Warning | FSD | Minnehaha, Moody | 45 min |
| Jun 24, 2:53 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 37 min |
| Jun 24, 3:37 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas | 38 min |
| Jun 24, 4:11 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Hutchinson | 34 min |
| Jun 24, 4:25 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix | 35 min |
| Jun 24, 4:42 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 33 min |
| Jun 24, 4:59 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 16 min |
| Jun 24, 5:31 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 29 min |
| Jun 24, 5:31 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Douglas | 29 min |
| Jun 24, 5:53 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Yankton | 52 min |
| Jun 24, 6:26 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 34 min |
| Jun 24, 5:31 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson, O'Brien, Osceola | 44 min |
| Jun 24, 5:55 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon | 35 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.